Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Net Letter
2013:79:6;849-849
doi: 10.4103/0378-6323.120758
PMID: 24177633

Eosinophilic panniculitis after subcutaneous administration of sodium heparin

Ana Batalla, Elena Rosón, Celia Posada, Ángeles Flórez
 Department of Dermatology, Pontevedra Hospital Complex, Pontevedra, Spain

Correspondence Address:
Ana Batalla
Department of Dermatology, Xestión Integrada Pontevedra - Salnés, Hospital Provincial, C/ Dr. Loureiro Crespo, n2. CP 36002, Pontevedra
Spain
How to cite this article:
Batalla A, Rosón E, Posada C, Flórez Á. Eosinophilic panniculitis after subcutaneous administration of sodium heparin. Indian J Dermatol Venereol Leprol 2013;79:849
Copyright: (C)2013 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Cutaneous side-effects of heparins are well-known. Among them, nodule development is uncommon. Usually, these nodules reveal calcinosis cutis on histological examination.

A 66-year-old woman presented with pruriginous lesions on her abdomen, 25 days after initiating oral acenocoumarol and subcutaneous enoxaparin for a pulmonary thromboembolism. On physical examination, multiple tender, poorly delimited, subcutaneous nodules at enoxaparin injection area were evident [Figure - 1]. A biopsy and several complementary studies were performed. Hemogram, erythrocyte sedimentation rate, serum chemistry including alpha-1-antitrypsin, lipase, tryptase, angiotensin I-converting enzyme, rheumatoid factor, thyroid hormone function, autoimmunity studies, urinalysis, chest X-ray and purified protein derivative test were all normal, except for slight eosinophilia with normal white cell count. Cutaneous biopsy showed a mainly septal panniculitis [Figure - 2]. The inflammatory infiltrate was predominantly composed of eosinophils, together with few lymphocytes and histiocytes, within the thickened septa and lobules [Figure - 3]. In the dermis, scant perivascular and interstitial inflammatory cell infiltrate composed predominantly of eosinophils was evident. Mild overlying spongiosis was also identified. A diagnosis of cutaneous drug reaction with eosinophilic panniculitis induced by heparin was made. Enoxaparin injections were discontinued, which resulted in cutaneous improvement. A positive patch test to enoxaparin confirmed this diagnosis.

Figure 1: Subcutaneous nodules in areas of heparin injection (abdomen)
Figure 2: (a and b) Cutaneous drug reaction with eosinophilic panniculitis induced by heparin. Low power view showing inflammatory infiltrate in the upper dermis, thickened septa and lobules (H and E, ×40)
Figure 3: Detail of numerous eosinophils (arrows) in the inflammatory infiltrate in the septum (H and E, ×200)

The incidence of skin lesions induced by subcutaneous heparin is unknown. Urticaria, angioedema, ecchymosis, cutaneous necrosis, cutaneous induration and eczema-like lesions have been reported secondary to heparin administration. Delayed-type hypersensitivity reactions appear to be the most common mechanism to develop these cutaneous lesions. The presence of nodules or panniculitis caused by heparin has rarely been described. [1] The majority of these patients presented with calcinosis cutis or subcutis on histological examination and only one case of eosinophilic panniculitis was reported. Most patients with nodules were receiving treatment with calcium non-fractionated heparins or low molecular weight heparins (LMWH) containing calcium salts. On the other hand, patients with calcinosis cutis following subcutaneous heparin injection usually suffered from vitamin D, parathyroid hormone or calcium-phosphate disturbances. [2] Nodules induced by sodium LMWH have also been found. Funt et al. observed nodules in 14 of 426 cancer patients following dalteparin (heparin with sodium salts) injection. These authors described the radiological characteristics of these nodules, but histological studies were not performed. [3]

Regarding to acenocoumarol, the absence of reported cases of panniculitis caused by this drug as well as the involution of cutaneous lesions despite continuing with this treatment, helped us to exclude acenocoumarol as a possible cause of the lesions of our patient.

Eosinophilic panniculitis is a rare form of panniculitis characterized by septal and lobular involvement with eosinophilic infiltration. It is believed to be a reactive process that has been associated with a variety of systemic conditions such as gnathostomiasis, leukocytoclastic vasculitis and erythema nodosum. [4] In rare instances, eosinophilic panniculitis has been observed as a local phenomenon induced by subcutaneous or intramuscular drug injections including apomorphine, specific immunotherapy, benzathine penicillin and calcium heparin. [1],[5] Delayed-type hypersensitivity reactions have also been considered as the cause of these reactions. [5]

Conclusion

To the best of our knowledge, this is the first case of eosinophilic panniculitis induced by administration of LMWH containing sodium salts.

References
1.
Yasuda M, Abe M, Yamanaka M, Amano H, Tamura A, Ishikawa O. Eosinophilic panniculitis and hypereosinophilia caused by hypersensitivity to calcium heparin. Eur J Dermatol 2010;20:401-2.
[Google Scholar]
2.
Campanelli A, Kaya G, Masouyé I, Borradori L. Calcifying panniculitis following subcutaneous injections of nadroparin-calcium in a patient with osteomalacia. Br J Dermatol 2005;153:657-60.
[Google Scholar]
3.
Funt SA, Hidalgo A, Panicek DM. Subcutaneous nodules at the injection site of low-molecular-weight heparin: A mimic of metastatic disease at CT. J Comput Assist Tomogr 2002;26:520-3.
[Google Scholar]
4.
Adame J, Cohen PR. Eosinophilic panniculitis: Diagnostic considerations and evaluation. J Am Acad Dermatol 1996;34:229-34.
[Google Scholar]
5.
Masferrer E, Martin-Ezquerra G, Martínez-Escala E, Pujol RM, Giménez-Arnau A. Eosinophilic panniculitis triggered by intramuscular penicillin and occupational setting. Allergy 2011;66:436-7.
[Google Scholar]

Fulltext Views
257

PDF downloads
90
Show Sections